Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 1, NWS North Platte, NE

March 27, 1999Frontier County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Mar 27, 1999, 5:19 PM CST for Frontier County, Hayes County, Nebraska. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 1999, 5:19 PM CST (23:19 UTC)
Expired
Mar 27, 1999, 6:15 PM CST
In force
56 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Frontier County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 5:19 PM CSTHail 0.75Hayes Center, NE
Mar 27, 5:20 PM CSTHail 1.5Hayes Center, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1999-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1999-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 272319 RRA
SVRLBF
NEC063-085-280015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 PM CST SAT MAR 27 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FRONTIER COUNTY IN SOUTHWESTERN NEBRASKA
  EASTERN HAYES COUNTY IN SOUTHWESTERN NEBRASKA

* UNTIL 615 PM CST

* AT 512 PM CST... NORTH PLATTE DOPPLER RADAR INDICATED SEVERAL
  SEVERE THUNDERSTORMS IN EASTERN HAYES COUNTY MOVING NORTHEAST AT
  25 MPH.

THESE STORMS WILL CONTINUE TO AFFECT HAYES CENTER THROUGH 545 PM...
AND MAYWOOD AND CURTIS BY 615 PM.

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS!

DJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 1:47 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 27, 1:47 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
147 PM CST SAT MAR 27 1999

...FORECAST PROBLEM WILL BE THUNDERSTORM POTENTIAL TONIGHT AND TEMPS...

SPLIT FLOW CONTINUES OVER THE WESTERN U.S. AS AN UPPER LEVEL LOW SPINS
OVER NORTHERN PORTIONS OF MEXICO WHILE FAST MOVING SHORTWAVES RIDE
ALONG ZONAL FLOW OVER THE NORTHERN ROCKIES.  ABUNDANT MOISTURE
STREAMING NORTH OUT OF THE GULF OF MEXICO WILL KEEP DEWPOINTS HIGH OVER
MUCH OF CENTRAL AND WESTERN NEBRASKA.  H85 DEWPOINT OF +1C WAS OVER LBF
AT 12Z.  SATELLITE IMAGERY SHOWS A DRY SLOT OVER EASTERN CO/NORTHWEST
KS/SOUTHWEST NE WHICH WILL ALLOW AFTERNOON TEMPS TO WARM ABOVE EXPECTED
READINGS WHICH SHOULD HELP DESTABILIZE THE ATMOSPHERE FOR THIS EVENING.
A WEAK FRONT AT 18Z WAS NEARLY STATIONARY FROM KVTN TO JUST WEST OF
KLBF.  THIS BOUNDARY WILL HELP TRIGGER SOME SHOWER/THUNDERSTORM
ACTIVITY EARLY THIS EVENING.

MODELS ARE IN FAIRLY GOOD AGREEMENT IN THE OVERALL TREND OF THE
FORECAST.  THERE WERE SOME TIMING AND POSITION DISCREPENCIES THOUGH.
DID LIKE THE POSITIONS OF THE SHORTWAVES AND THE MOISTURE FIELDS A
LITTLE BETTER WITH THE ETA.  THE NGM HAS BEEN OVERDOING THE
PRECIPITATION OVER THE LAST FEW RUNS.

ETA FORECAST MODEL SOUNDINGS SHOW A RELATIVELY UNSTABLE AIRMASS AT 00Z
WITH LI/S OF 0 TO -3 OVER THE SOUTHWEST CWA.  THE AFTERNOON SUN WILL
HELP REACH CONVECTIVE TEMPS.  ETA CAPES SUGGEST 200-750 J/KG AND LITTLE
OR NO CIN OVER MUCH OF SOUTHWEST NE AT 00Z.  A GOOD AREA OF Q-G
CONVERGENCE OVER WESTERN NEBRASKA AT 00Z CORRESPONDS WITH A STRONG
SHORTWAVE MOVING INTO THE PANHANDLE FROM WY.  THIS SAME SHORTWAVE HAS
TRIGGERED THUNDERSTORMS OVER THE INTERMOUNTAIN WEST MUCH OF THE NIGHT
AND INTO THE MORNING HOURS. THE MOISTURE...LIFT...AND INSTABILITY
SHOULD BE SUFFICIENT TO GET ISOLATED THUNDERSTORMS THIS EVENING.  GOOD
SUBSIDENCE AND DRYING TAKES PLACE AFTER 06Z TONIGHT SO WILL GO WITH
DECREASING CLOUDS AFTER MIDNIGHT.  THE WINDS BECOME WEST TO NORTHWEST
ACROSS THE CWA BY 06Z AS THE FRONT SAGS SOUTHEASTWARD INTO EASTERN NE.

DRY ZONAL FLOW WILL MOVE ACROSS MUCH OF CENTRAL AND WESTERN NE TOMORROW
KEEPING SKIES MOSTLY CLEAR.  A FEW CU MAY DEVELOP IN THE AFTERNOON WITH
SUN AND COLDER AIR ALOFT MOVING IN.  HOWEVER MOSTLY SUNNY SKIES SHOULD
COVER IT.  TEMPS SHOULD BE NEAR NORMAL TOMORROW AFTERNOON SO WILL STAY
CLOSE TO GUIDANCE NUMBERS.  HOWEVER WARMER SOUTHWEST FLOW DEVELOPS ON
MONDAY AS THE SFC HIGH SLIPS EASTWARD INTO MISSOURI.  THEREFORE WILL GO
A FEW DEGREES WARMER THAN THE NGM GUIDANCE SUGGESTS...BUT NOT QUITE AS
WARM THE THE FAN.

IN THE EXTENDED...A RIDGE BUILDS OVER THE CENTRAL PLAINS AS A TROF DIGS
INTO THE GREAT BASIN REGION.  THIS SHOULD BRING ABOVE NORMAL TEMPS TO
THE AREA...93P AND 94P LOOK GOOD.  THEN ON THU A SFC LOW DEVELOPS ALONG
THE FRONT RANGE WITH A WARM FRONT EXTENDING NORTHEASTWARD.  THIS COULD
SET UP SCATTERED AFTERNOON THUNDERSTORMS FOR THE CWA.  THINK THE 95P
NUMBERS LOOK REASONABLE.

.LBF...NONE

DDB

Nearby

Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.